It is believed that a lot of medicines can affect our dental health in a negative manner. Apart from prescribed vitamins and over-the-counter drugs and minerals, organic supplements may also cause oral health issues that could range from swelled up gums to dry mouth to taste alterations.
Effects of medicines:
Some of the side effects include:
- Unusual bleeding from the mouth
- Dry mouth
- Altered taste
- Mouth sores, inflammation, or discoloration of the soft tissues
- Enlarged gums
- Bone loss
Some medicines that make the mouth dry:
Almost five hundred medications can cause a dry mouth. Saliva cleanses your mouth but if its flow is restricted, dry mouth is the consequence. This may also make you prone to tooth decay and gum infections.
Some of the most common medications that lead to dry mouth include:
- High blood pressure medicines
- Pain medications
- Parkinson’s disease medications
Medicines that lead to abnormal bleeding:
Anticoagulants and aspirin, also called blood thinners, reduce the body’s ability to form blood clots. Although they assist in preventing heart strokes and heart attacks, they can make the gums of the patient bleed, specifically after or during oral surgery.
What can you do about abnormal bleeding? Make sure to let the dentist in Baltimore know that you are taking these drugs so that he/she can take necessary protection. Also, use gentle motions and a soft tooth brush when brushing or flossing your teeth.
Medicines that alter taste:
Some drugs can leave a bitter or metallic taste inside the mouth and a few may change the taste of what you eat. Such medicines include:
- Respiratory inhalants
- Cardiovascular drugs
- Flagyl- antibiotic drug
- Central nervous system stimulants
- Nicotine skin patches
Medicines that cause reaction on soft tissues
You can develop sores inside the mouth, inflammation, or soft tissue discoloration within your mouth if you take the following drugs:
- Immunosuppressive agents
- Blood pressure medicines
- Some chemotherapy medicines
- Oral contraceptives
Let the dentist open Sunday know if you are on any of the medicines so he/she can suggest a good dental care routine to decrease the discomfort.
Medicines that lead to enlarged gums:
Enlarged gums, also called gingival overgrowth, may happen if you take:
- Immunosuppressant drugs
- Antiseizure medications
When taking these medicines, make sure you take extra care when flossing and brushing.
Do not stop taking a medicine without consulting your physician first. In case a drug is causing oral health issues, let your dentist in Baltimore know. There is always an alternative.